Flash Flood, La Plata
- When
- August 17, 11:45 AM MST to 2:00 PM MST
- Where
- La Plata County, 9 mi N of Durango
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Flash flood waters ran about a foot deep across Trimble Lane.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Flash flood waters ran about a foot deep across Trimble Lane.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 17, 3:30 AM MST, 8 hours 15 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 430 AM MDT SUN AUG 17 2003 SHORT TERM DISCUSSION (TODAY THROUGH MONDAY)... THE UPPER LOW WHICH MOVED INTO THE REGION A FEW DAYS AGO CONTINUED TO CIRCULATE OVER THE AREA EARLY THIS MORNING. AS A RESULT...A FEW LATE NIGHT SHOWERS WERE CONTINUING OVER THE HIGHER TERRAIN OF THE NORTH... WITH A SMALL AREA OF SHOWERS ALSO ONGOING OVER THE WESTERN SAN JUAN MOUNTAINS. MODELS INDICATE LOW TO SHIFT EAST OF THE DIVIDE AROUND MIDDAY AS A SECOND UPPER LOW DROPS SOUTHWARD FROM WESTERN MONTANA. AS THE SYSTEM APPROACHES FLOW WILL BECOME MORE WESTERLY WITH SOME MID-LEVEL DRYING WORKING INTO EASTERN UTAH. AIRMASS REMAINS MOIST AND UNSTABLE AHEAD OF THE APPROACHING SYSTEM SO CWFA WILL SEE ANOTHER ROUND OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...MORE NUMEROUS ALONG THE CONTINENTAL DIVIDE AND NORTH. JET NOSING INTO THE NORTH LATE TONIGHT WILL KEEPS SHOWERS AND THUNDERSTORMS GOING ACROSS THE AREA. UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE JET...COMBINED WITH FAVORABLE WIND SHEAR COULD LEAD TO SOME IMPRESSIVE NOCTURNAL STORMS. LOW CENTER DIPS TO NORTHWEST CO ON MONDAY WITH DRY SLOT WORKING INTO THE SOUTHWESTERN ZONES. CUT BACK POPS SLIGHTLY TO REFLECT THIS DEVELOPING SCENARIO. MEANWHILE...SCATTERED SHOWERS AND THUNDERSTORMS LIKELY TO CONTINUE OVER HIGHER TERRAIN IN THE EASTERN HALF OF THE CWFA. TEMPERATURES COOL A BIT...AS WEAK COOL FRONT INDICATED TO MOVE ACROSS THE NORTHERN PORTION OF THE CWFA. NL TUESDAY THROUGH THURSDAY... AT THIS TIME...THE UPPER LOW DISCUSSED ABOVE WILL LIKELY TRACK SLOWLY ACROSS SOUTHERN WYOMING AND THEN OUT OVER THE NORTHERN PLAINS BY WEDNESDAY. THEREAFTER...UPPER HIGH BEGINS TO REBUILD OVER THE DESERT SOUTHWEST FOR THURSDAY. DRIER AND MORE STABLE AIR MASS MOVES IN TUESDAY IN THE WAKE OF THE UPPER LOW...SO EXPECT LESS CONVECTIVE ACTIVITY...MAINLY ISOLATED DIURNAL MOUNTAIN THUNDERSTORMS. UPPER LEVEL RIDGE AXIS APPROACHES FROM THE WEST WEDNESDAY WITH MID/HIGH LEVEL MOISTURE ADVANCING OVER THE AREA. WILL MENTION SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS OTHERWISE...WILL KEEP THINGS DRY WITH A WARMING TREND. SIMILAR CONDITIONS CAN BE EXPECTED FOR THURSDAY. DJN.83 .FRIDAY-SUNDAY...HIGH CENTER PUSHES FURTHER EAST WHICH APPEARED IN EARLY RUNS TO ALLOW SOUTH TO SOUTHWEST FLOW TO BRING MOISTURE ACROSS THE ENTIRE AREA...BUT LATEST MRF SOLN BRINGS DRIER SW FLOW INTO THE SWRN U.S. WILL NOT MAKE ANY SGFNT CHANGES TO THE OUT-PERIOD FORECAST UNTIL SOLNS GROW MORE CONSISTENT. CJC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 541 AM MDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL OCCUR OVER MUCH OF WESTERN COLORADO AND EASTERN UTAH TODAY AND THIS EVENING. LOCALLY HEAVY RAIN IS EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY... SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. NL
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375388.